Everytime I go to a new doctor for something and they ask "do you have any allergies to medicines?" I always have to laugh.
The only thing my doctors and I have found I can take are sulfa drugs. erythromycin, terramycin, penicillin, tetracycline, .. I even think there's another. The looks I get from doctors is pretty priceless. Most of them resort to scratching their heads and saying "Let me go get my prescription book - be right back."
Each of these medicines cause me to break out in hives all over, and usually put me right to sleep. Needless to say, I fight most infections/colds and stuff on my own.
Anyone have any idea what might have caused this? Am I just hypersensitive?
I am allergic to a lot of antibiotics as well. In my case, I took a lot of antibiotics all my life and often. I think that is why I became sensitive. It is a potentially dangerous situation. Presently I have 3 that I can take and the Dr rotates them. I also have a mitral valve prolaspe and have to take an antibiotic before dental work. My allergist told me that if I got a critial infection, he could de-sensitize me in the hospital in a 24 hour procedure by giving me little doses and increasing them and trying to control the reaction. I hope that never happens.
Interesting! That is the list of ones I CAN'T take! And my dcotor just threw up his hands when I reported my reaction to a Z-pak...which I had succesfully taken many times before! I also was sick a lot when young and took massive doses of antibitotics which is why I'm allergic to so many today. As for desensitizing you to them, I'm not sure that flies. My doctor, an immunologist, said that they can test you to see if you are still allergic to a drug but that you run the risk that the allergy will return. Of course, a lot of it depends on the allergic reaction you have to it. If it is just hives or something along those lines, it wouldn't be that bad. Anaphalactic shock is another thing altogether and I wouldn't - and won't - even consider those drugs.
I don't think I took more antibotics than the next guy, as I was growing up - I think I just am overly sensitive to them.. I wish I knew why. I wondered if it had something to do with my hypothyroidism (it IS an autoimmune disease, which is why I wonder), but I haven't found anything connecting the two.
They all make me break out in hives - which I guess my doctors consider bad enough. Thank goodness it's not anaphlactic shock, but still, they took me off them immediatley, and advised me not to take them again.
the only antibiotic I can take is Floxin, for pain I can only take darvocet and NO antihistimes, they make me stop breathing, : you should see the looks I get, I even have the list taped inside my wallet, I am having thyroid surgery 7/7. they don't know what to give me, I have had surgery in the past, the last was 2000, I am trying to get my medical records from that surgery so I can tell the surgeon what the other dr. gave me. the records are archived so now what do I do, they expect me to find them, I am not allowed to have them
Last edited by jrzgirl1; 06-16-2005 at 02:29 PM.
Reason: forgot inf.
Yes, I've heard of it. A friend of mine was on it for a good while to get rid of a deep sinus infection this spring. Worked well for her. I've never had it and am not familiar with it otherwise.
And as for not being allowed to have your medical files, that's BS. They won;t give you the original but you can demand a copy...you'll have to pay for them but you have the right to them...or have them sent to your new physician.
Your allergist should be able to test you for it. They just don't do it very often. My doctor said they do a small scratch test. If that is nagative, then they inject you under the skin with a little. If that's negative, then they determine that you are not allergic to it. So it's more involved than just the scratch test. My reason for not doing it for the penicillin allergy is that the allergy to the Z=pak showed up years after being able to take it. So, what if we test today for the penicillin and it comes in negative? There's no guarantee that I won't become allergic to it again down the road. And that allergy was the anaphalaxis one...nope, not going to be a guinea pig for this.
Zithromax and erythromycin (sp?) are about the only 2 I can take. There are a few others I've taken, but their names aren't common. I can't take quinolones (Levaquin is one, Cipro is the other I took) because every time I've taken one I've ended up in physical therapy for one joint or the other (last two times was with my rotator cuff). A new one out is Factiv.. but I broke out in spots from head to toe from that which is the same reaction I had when I first took amoxicillin (which is why they tell me I can't take penicillin). I never had a lot of antibiotics growing up, I think I'm just sensitive to certain classes of drugs.